Texas, 2009Drought in Texas, July 1 to 31, 2009
July 1 to 31, 2009 · NWS BRO · 8 events in 8 counties and zones
Drought conditions maintained their levels through mid July across Deep South Texas and the Rio Grande Valley. A record heat, but also somewhat humid, period to start the month was followed by a brief period of unsettled weather on July 8th, particularly in Starr and Zapata County, which temporarily remained below severe drought (D2) conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions maintained their levels through mid July across Deep South Texas and the Rio Grande Valley. A record heat, but also somewhat humid, period to start the month was followed by a brief period of unsettled weather on July 8th, particularly in Starr and Zapata County, which temporarily remained below severe drought (D2) conditions. Some rainfall over the Lower Rio Grande Valley on the 11th would be the last for awhile, and hot, dry, windy conditions would soon return worsening drought conditions in these areas later in the month.
Damage to dryland crops, particularly cotton, began in earnest during July. Emptying water stocks would force some cattle ranchers to sell off some of the herd early. Irrigation of citrus and other fruits, however, was able to continue due to abundant stores of water at Falcon and Amistad reservoirs, much from the torrential rains of the Summer of 2008. Full damage statistics will be listed in the August Storm Data report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 30, 7:40 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Jun 30, 7:40 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
840 PM CDT TUE JUN 30 2009
.DISCUSSION...SCATTERED THUNDERSTORMS BEGINNING TO DECREASE IN
INTENSITY OVER ZAPATA COUNTY AT THIS TIME...WITH FRESH ACTIVITY
BEGINNING TO FIRE OVER WEBB COUNTY IN THE CRP CWFA. ALL ACTIVITY
OVER THE BRO CWFA SHOULD DISSIPATE BY MIDNIGHT. OTHERWISE...BURST
OF DEEP TROPICAL MOISTURE SHOULD ALLOW SHOWERS AND THUNDERSTORMS
TO DEVELOP OVER DEEP SOUTH TEXAS THURSDAY AND FRIDAY. SOME DEBATE
EXISTS AT THIS TIME AS TO HOW HIGH RAIN CHANCES WILL BE...WITH GFE
GRIDS CONTAINING MENTION OF ISOLATED PRECIPITATION...AND GFS MODEL
GUIDANCE SUGGESTING HIGH-END SCATTERED. WILL ALLOW INCOMING SHIFT
TO WEIGH NEW MODEL GUIDANCE AND MAKE GRID CHANGES AS NECESSARY.
OTHERWISE...NO GRID ADJUSTMENTS MADE BEYOND TONIGHT.
&&
.MARINE...LAGUNA MADRE SOUTHEAST WINDS HAVE DECREASED NOW TO 10 TO
15 KNOTS AND THE SMALL CRAFT ADVISORY HAS BEEN ALLOWED TO EXPIRE AT
7 PM. BUOY 020 REPORTS SOUTHEAST WINDS AT 10 KNOTS AND SEAS OF 2
FEET WITH A 5 SECOND PERIOD. LIGHT TO MODERATE ONSHORE FLOW WILL
PERSIST THE NEXT FEW DAYS AS SFC HIGH PRESSURE MAINTAINS CONTROL
IN THE GULF. ISOLATED SHOWER ACTIVITY IS POSSIBLE ON THURSDAY AND
FRIDAY AS EXTRA MOISTURE MOVES UP FROM THE SOUTH. A SLIGHT
INCREASE IN SEAS TO 4 OR 5 FEET WILL BE POSSIBLE THIS WEEKEND AS
DEEPENING LOW PRESSURE BRINGS STRONGER WINDS.
&&
.AVIATION...VFR CONDITIONS WITH LIGHT TO MDT SOUTHEAST WINDS WILL
CONTINUE TONIGHT AND WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 79 93 79 92 / 0 10 0 20
BROWNSVILLE 76 95 77 94 / 0 10 0 20
HARLINGEN 75 97 76 96 / 0 10 0 20
MCALLEN 78 100 78 100 / 0 0 0 20
RIO GRANDE CITY 77 103 77 103 / 20 0 0 10
SOUTH PADRE ISLAND 80 87 80 88 / 0 10 0 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS...TOMASELLI-66
MARINE/AVIATION/MESO...PHILO-58
Hazardous weather outlook, Jun 30, 6:33 AM CST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
733 AM CDT TUE JUN 30 2009
TXZ248>257-011245-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
733 AM CDT TUE JUN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDEX VALUES FROM 105 TO 110 DEGREES WILL OCCUR ACROSS MOST
OF DEEP SOUTH TEXAS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-011245-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
733 AM CDT TUE JUN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 30, 6:05 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
705 PM CDT TUE JUN 30 2009
TXZ248-010045-
ZAPATA-
705 PM CDT TUE JUN 30 2009
...STRONG THUNDERSTORM CONTINUES OVER WESTERN ZAPATA COUNTY JUST
NORTH OF LAS PALMAS...
A THUNDERSTORM...DRIFTING SLOWLY SOUTH...WILL AFFECT LAS PALMAS
AND SAN YGNACIO...UNTIL 745 PM CDT. GUSTY WINDS UP TO 40 MPH WILL
OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
PHILO
Special weather statement, Jun 30, 6:47 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
747 PM CDT TUE JUN 30 2009
TXZ248-010145-
ZAPATA-
747 PM CDT TUE JUN 30 2009
...STRONG THUNDERSTORMS WILL AFFECT BUSTAMANTE AND SURROUNDING AREAS
OF ZAPATA COUNTY...
A THUNDERSTORM...DRIFTING SLOWLY SOUTHEAST NOW...WILL AFFECT
BUSTAMANTE...UNTIL 845 PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR.
THIS STORM WILL PRODUCE PEA SIZE HAIL. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.
SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.
REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION
58/JP
Drought, Kenedy
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Light rainfall that occurred on July 11th was nowhere near enough to reduce the exceptional drought which had dominated the King Ranch since June. Exceptional (D4) drought conditions began taking a toll on cattle, cotton, and corn on the Ranch in July, and would continue through the entire month.
Drought, Brooks
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Virtually no rainfall during the entire month ensured nearly all of Brooks County, including the western portion of the King Ranch, would remain in exceptional (D4) drought for July. Only the extreme southern portion of the county would remain in slightly better (extreme, D3) conditions until the last few days, when these areas also slipped into exceptional conditions. Cattle in the area had to be sold as water stocks dried up; cotton and corn began withering heavily in the hot, breezy weather.
Drought, Willacy
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Extreme (D3) to Exceptional (D4) Drought conditions prevailed across Willacy County through July, as limited rainfall on the 11th was not enough to bring appreciable moisture to crops and livestock. Fields of cotton and corn began withering in the strong July sunshine, frequent gusty winds, record heat, and frequently lower than average humidity. Exceptional Drought prevailed across the northeast half of the county, with Extreme Drought elsewhere.
Drought, Jim Hogg
- When
- July 1, 12:00 AM CST to July 20, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Drought conditions continued across Jim Hogg County the first three weeks of July. Exceptional (D4) conditions prevailed over the eastern third of the county, dropping sharply to Severe (D2) across the western third, with Extreme (D3) in the central third. A spell of locally heavy rainfall with thunderstorms on the 7th would help slow the worsening drought, but Extreme to Exceptional conditions would spread westward later in the month. Cattle herds' water stock began drying up, and some sales began as the heat and wind took their toll.
Drought, Cameron
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe (D2) to Extreme (D3) Drought conditions prevailed across Cameron County through July, as rainfall on the 11th combined with prior rains in June and slightly lower temperatures in some areas kept drought from worsening too fast. However, the continuation of above average temperatures with frequently gusty winds began taking a toll on crops and livestock. Fields of cotton and corn began withering in the strong July sunshine, as well as gusty winds and frequently lower than average humidity, particularly toward the Hidalgo County line. Extreme Drought prevailed mainly east of Highway 77, with Severe Drought elsewhere.
Drought, Hidalgo
- When
- July 1, 12:00 AM CST to July 13, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Drought conditions continued across portions of Hidalgo County the first two weeks of July. Extreme (D3) drought conditions occurred across the northeastern tip of Hidalgo County and Severe (D2) drought conditions across the north and central quarter of the Hidalgo County the first two weeks of July.
Drought, Coastal Willacy
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Extreme (D3) to Exceptional (D4) Drought conditions prevailed across coastal Willacy County through July, as limited rainfall on the 11th was not enough to bring appreciable moisture to crops and livestock. Fields of cotton and corn began withering in the strong July sunshine, frequent gusty winds, record heat, and frequently lower than average humidity. Exceptional Drought prevailed across the north half of the coastal zone, including Port Mansfield, with Extreme Drought elsewhere.
Drought, Coastal Cameron
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Extreme (D3) Drought conditions prevailed across Coastal Cameron County through July, as rainfall on the 11th missed the area from South Padre Island through Port Isabel, Bayview, and Arroyo City. Lower temperatures in some areas may have kept drought from worsening. However, the continuation of above average temperatures with frequently gusty winds began taking a toll on crops and livestock. Fields of cotton and corn began withering in the strong July sunshine, as well as gusty winds.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Massachusetts, July 1, 20091 death · 0.75 in hail · 4 events
- Heat in Pennsylvania, July 1, 20091 death · 1 event
- Flooding in North Dakota, July 1 to 31, 2009$6.0 million · 3 events
- Tornado and Flood in Florida, July 1 to 3, 20091 injured · $910,000 · EF0 · 8 events
- Flash Flooding and Hail in New York, July 1, 2009$100,000 · 1.5 in hail · 24 events
- Lightning Strike in Delaware, July 1, 2009$125,000 · 1 event
- Flash Flooding and Hail in Connecticut, July 1, 2009$70,000 · 0.75 in hail · 10 events
- Flash Flooding and Flooding in Rhode Island, July 1, 2009$50,000 · 0.75 in hail · 8 events
- Drought in Texas, July 1 to 31, 2009$54,000 · 6 events
- Damaging Wind in South Carolina, July 1, 2009$60,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, July 1, 2009$32,000 · 1 in hail · 14 events
- Flash Flood in Connecticut, July 1, 2009$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189048, 189049, 189050, 189052, 189053, 189054, 191720, 191721.